DrugLib.com — Drug Information Portal

Rx drug information, pharmaceutical research, clinical trials, news, and more



Neutropenia following IVIG therapy in pediatric patients with immune-mediated thrombocytopenia.

Author(s): Niebanck AE, Kwiatkowski JL, Raffini LJ

Affiliation(s): Duke University School of Medicine, Durham, North Carolina, USA.

Publication date & source: 2005-03, J Pediatr Hematol Oncol., 27(3):145-7.

It has been observed that some children with immune-mediated thrombocytopenia (ITP) who are treated with intravenous immunoglobulin (IVIG) experience a decline in their absolute neutrophil count (ANC). The aim of this study was to investigate the incidence of neutropenia following IVIG therapy in a large cohort of children with ITP. This retrospective comparative cohort study determined the incidence of neutropenia in 104 patients (110 treatment courses) admitted for ITP to the Children's Hospital of Philadelphia from January 2000 to October 2003. Post-treatment ANCs were compared between patients who received IVIG and patients who received anti-D immunoglobulin. The incidence of neutropenia in each group was analyzed using the Fisher exact test. Pretreatment ANCs were not significantly different between the two treatment groups (P = 0.72). Neutropenia (ANC < 1,500/microL), developed during 18 of 64 (28%) treatment courses with IVIG, compared with 0 of 46 (0%) treatment courses with anti-D immunoglobulin (P < 0.001). This study suggests that IVIG may cause neutropenia commonly in children with ITP. While this is likely to be a transient condition, its recognition may affect clinical decisions such as the need for a bone marrow examination.

Page last updated: 2006-01-31

-- advertisement -- The American Red Cross
 
Home | About Us | Contact Us | Site usage policy | Privacy policy

All Rights reserved - Copyright DrugLib.com, 2006-2014